Alabama, 2004

Hail in Alabama, May 1, 2004

May 1, 2004 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 1, 2:02 PM CST, 39 minutes earlier.

Area forecast discussion, May 1, 2:02 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT SAT MAY 1 2004

.SHORT TERM...THE LATEST SURFACE ANALYSIS SHOWS THE FRONT NEAR THE
TEXAS COAST WITH PARTLY CLOUDY SKIES ACROSS THE FORECAST AREA.  A
WEAK BOUNDARY WAS ALSO NOTED SLOWLY SETTLING SOUTHWARD ACROSS
MISSISSIPPI AND INITIATING SOME SCATTERED THUNDERSTORMS. PLENTY OF
INSOLATION HAS WORKED TO DISSIPATE THE MESOHIGH OVER THE
REGION...WITH CAPES RISING TO AROUND 2500.  WHILE THE UPSTREAM MCS
APPROACHES...SCATTERED THUNDERSTORMS CURRENTLY ACROSS MISSISSIPPI
AND SOME OVER THE FORECAST AREA WILL EXPAND INTO THE FORECAST AREA
EARLY THIS EVENING...AS THE DIVERGENT LOW LEVEL PATTERN CURRENTLY IN
PLACE ACROSS THE FORECAST AREA COMES TO AN END.  WHILE THE MAIN 500
MB TROF APPROACHES...MID LEVEL SHORTWAVE ENERGY ASSOCIATED WITH THE
MCS COMPLEX OVER LOUISIANA/TEXAS WILL ADVANCE EASTWARD INTO SOUTHERN
MISSISSIPPI THIS EVENING.  WILL STAY WITH LIKELY POPS OVER THE
WESTERN PORTION OF THE FORECAST AREA THIS EVENING...TRANSITIONING TO
CATEGORICAL FOR LATE TONIGHT INTO SUNDAY MORNING ACROSS THE
REMAINDER OF THE AREA AS THE MAIN DEEP LAYER LIFT AND ASSOCIATED
CONVECTION MOVE THROUGH THE AREA.  THIS SYSTEM CONTINUES TO LOOK
MORE LIKE A RAIN EVENT THAN A SEVERE WEATHER EVENT...AS HELICITY
VALUES REMAIN MARGINAL...30 TO 100...DYNAMICS ARE WEAKENING...AND
WET BULB ZERO VALUES WILL BE OR REMAIN RATHER HIGH...NEAR 12000 FT.
SPC CONTINUES TO MAINTAIN A SLIGHT RISK OVER THE AREA SO WILL OPT TO
MENTION THAT SOME STORMS MAY BE STRONG OVER WESTERN SECTIONS TONIGHT
AND EASTERN SECTIONS SUNDAY MORNING.  HPC HAS OUTLOOKED THE COASTAL
PORTION OF THE AREA FOR FLASH FLOODING POTENTIAL DUE TO THE PRESUMED
PATH OF STRONGEST STORMS...BUT HAVE OPTED TO ADD WORDING OF LOCALLY
HEAVY RAINFALL POSSIBLE AND FORGO A FLASH FLOOD WATCH FOR NOW.  PER
HPC GRAPHICS...RAINFALL AMOUNTS SHOULD GENERALLY REMAIN BELOW 1 INCH.

&&

.EXTENDED...THE 500 MB TROF EVENTUALLY SLIPS OFF THE EAST COAST BY
FIRST OF THE WEEK ALLOWING FOR DEEP RIDGING TO RETURN.  LOOKS TO BE
A RATHER DRY PATTERN THROUGH LATE IN THE WEEK WITH AFTERNOON TEMPS
NEAR OF SLIGHTLY ABOVE SEASONABLE NORMS.

&&

.MARINE...RADARS UPSTREAM SHOW A SQUALL LINE INTO SOUTH CENTRAL
LOUISIANA...EXTENDING TO OFF THE SOUTHEAST TEXAS COAST.
INITIALIZATION OF MODEL DEEP LAYER LIFT WHERE STORMS EXIST...BRINGS
BULK OF STORMS ACROSS THE MARINE AREA...BETWEEN 12 AND 21Z SUNDAY
MORNING. THUS...WILL MAINTAIN WINDS AND SEAS HIGHER IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY MORNING. SURFACE
FRONT LOOKS TO PASS THROUGH THE COASTAL WATERS THROUGH THE DAY ON
SUNDAY AS GOOD MODEL CONSENSUS SETS UP...SHOWING WIND SHIFT
OCCURRING AROUND 15Z SUNDAY AND BEYOND WITH AN INCREASE IN WIND
SPEED. WINDS AND SEAS SUBSIDE INTO NEXT WEEK AS HIGH PRESSURE BUILDS
ACROSS THE GULF COAST. /10

&&

.FIRE...NO CONCERNS THROUGH SUNDAY...BUT WILL HAVE TO GO WITH A FIRE
WEATHER WATCH FOR MONDAY DUE TO LOW AFTERNOON RELATIVE HUMIDITIES.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     66 76 53 77 / 90 70 20 10
PENSACOLA  67 77 56 76 / 60 90 20 20
DESTIN     68 77 60 76 / 60 80 20 20
EVERGREEN  65 77 51 75 / 60 90 20 20
WAYNESBORO 61 68 47 77 / 90 60 20 10
CAMDEN     65 76 49 74 / 90 90 20 10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH MONDAY FLZ001>006-008.
MS...NONE.

&&

29/10
Hazardous weather outlook, May 1, 5:00 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SAT MAY 1 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
600 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG...POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
INLAND SOUTHEAST MISSISSIPPI THIS EVENING. THE STORMS WILL MOVE EAST
INTO SOUTHWEST ALABAMA DURING THE LATE EVENING AND ON INTO SOUTH
CENTRAL ALABAMA AND THE WEST FLORIDA PANHANDLE AFTER MIDNIGHT. THE
LINE OF STORMS...SOME SEVERE WILL DEVELOP IN ADVANCE OF A COLD FRONT
THAT IS EXPECTED TO BE ALONG INTERSTATE 65 BY SUNDAY MORNING.

DAMAGING WINDS AND HAIL ALONG WITH HEAVY RAIN WILL BE THE MAIN SEVERE
WEATHER THREAT. DUE TO SATURATED GROUNDS IN SOME AREAS FROM  PRIOR
HEAVY RAINS...SOME PONDING AND FLOODING IN LOW TERRAIN WITH POOR
DRAINAGE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SOME STRONG STORMS WITH HEAVY RAIN AND STRONG WINDS MAY BE ONGOING
EARLY SUNDAY MORNING OVER THE FAR EASTERN SECTIONS...GENERALLY EAST
OF A GREENVILLE ALABAMA TO NAVARRE FLORIDA LINE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
THIS EVENING AND TONIGHT.

The radar

The Mobile radar (KMOB), 121 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 1, 2:41 PM CST to 2:45 PM CST
Where
Monroe County, Mexia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.500, -87.400

Quarter size hail occurred from just southwest of Monroeville to near Mexia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395869.